Myocarditis after BNT162b2 vaccination in a healthy male.

Title

Myocarditis after BNT162b2 vaccination in a healthy male.

Creator

Watkins K; Griffin G; Septaric K; Simon EL

Publisher

The American Journal Of Emergency Medicine

Date

2021
2021-06-29

Description

Myocarditis following mRNA COVID-19 vaccination has recently been reported to health authorities in the United States and other countries. Cases predominately occur in young adult males within four days following the second dose of either the Moderna (mRNA-1273) or Pfizer-BioNTech (BNT162b2) vaccines. Although the number of cases reported have been small in comparison with the large number of people vaccinated, myocarditis may be a rare adverse reaction to the COVID-19 vaccination that is now only becoming apparent due to the widespread use of the vaccine. In this article, we present a case of a 20-year-old male with no prior medical history who presented to the emergency department (ED) with chest pain. He had received the BNT162b2 vaccine two days prior to his presentation to the ED. The patient had an elevated troponin at 89 ng/L which increased on repeat examination. His electrocardiogram showed diffuse concave ST segment elevations and a later MRI confirmed the diagnosis of myocarditis. Based on these findings, the patient was diagnosed with myocarditis. The patient had a previous infection with SARS-CoV-2 approximately two months prior to the onset of his symptoms, but since he had fully recovered before the time of his presentation to the ED, it is unlikely that the infection caused the myocarditis. To our knowledge, this is the first published case of myocarditis following BNT162b3 vaccination.

Subject

COVID-19; Myocarditis; Vaccination

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Format

journalArticle

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

ISSN

1532-8171 0735-6757

NEOMED College

NEOMED College of Medicine

NEOMED Department

Department of Emergency Medicine

Update Year & Number

July 2021 List

Citation

Watkins K; Griffin G; Septaric K; Simon EL, “Myocarditis after BNT162b2 vaccination in a healthy male.,” NEOMED Bibliography Database, accessed April 25, 2024, https://neomed.omeka.net/items/show/11733.